Alert archive / Oregon / Freeze Warnings in 2016

Freeze Warning 13, NWS Medford, OR

December 16, 2016Coos County, Curry County, Douglas County, Oregon

NWS Medford, OR issued this freeze warning at Dec 16, 2016, 12:44 PM PST for Coos County, Curry County, Douglas County, Oregon. It took effect at Dec 17, 2016, 1:00 AM PST. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 16, 2016, 12:44 PM PST (20:44 UTC)
In effect from
Dec 17, 2016, 1:00 AM PST
Expired
Dec 17, 2016, 9:00 AM PST
In force
8 hr
Issued by
NWS Medford, OR

Counties Coos County, OR, Curry County, OR, Douglas County, OR

The radar

The Medford radar (KMAX), 135 km from the middle of the area, began a volume at 20:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 8.7 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2016-12-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 9 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2016-12-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
9 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
963 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

277 
WWUS76 KMFR 162044
NPWMFR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
1244 PM PST FRI DEC 16 2016

ORZ022-171700-
/O.CAN.KMFR.FZ.A.0008.161217T0900Z-161217T1700Z/
/O.CON.KMFR.FR.Y.0016.161217T0900Z-161217T1700Z/
CURRY COUNTY COAST-
INCLUDING THE CITIES OF...BROOKINGS...HARBOR...GOLD BEACH
1244 PM PST FRI DEC 16 2016

...FROST ADVISORY REMAINS IN EFFECT FROM 1 AM TO 9 AM PST
SATURDAY...
...FREEZE WATCH IS CANCELLED...

* LOW TEMPERATURES...33 TO 36 DEGREES. JUST INLAND...TEMPERATURES
  MAY BRIEFLY REACH FREEZING...BUT IT SHOULD NOT LAST LONGER THAN
  AN HOUR OR SO.

* LOCATIONS INCLUDE...THE ENTIRE CURRY COAST INCLUDING THE CITIES
  OF BROOKINGS...HARBOR...AND GOLD BEACH.

* IMPACTS...SENSITIVE VEGETATION MAY BE KILLED IF LEFT
  UNPROTECTED. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$

ORZ021-171700-
/O.UPG.KMFR.FZ.A.0008.161217T0900Z-161217T1700Z/
/O.NEW.KMFR.FZ.W.0013.161217T0900Z-161217T1700Z/
/O.CON.KMFR.FR.Y.0016.161217T0900Z-161217T1700Z/
SOUTH CENTRAL OREGON COAST-
INCLUDING THE CITIES OF...COOS BAY...NORTH BEND...BANDON...
PORT ORFORD
1244 PM PST FRI DEC 16 2016

...FREEZE WARNING IN EFFECT FROM 1 AM TO 9 AM PST SATURDAY...
...FROST ADVISORY REMAINS IN EFFECT FROM 1 AM TO 9 AM PST
SATURDAY...

* LOW TEMPERATURES...28 TO 32 DEGREES IN THE WARNING AREA...AND 33
  TO 36 DEGREES IN THE ADVISORY AREA. JUST INLAND IN THE
  ADVISORY AREA...TEMPERATURES MAY BRIEFLY REACH FREEZING...BUT IT
  SHOULD NOT LAST LONGER THAN AN HOUR OR SO.

* LOCATIONS IN THE ADVISORY AREA INCLUDE...PORT ORFORD AND BANDON.

* LOCATIONS FREEZE WARNING INCLUDE...NORTH BEND...COOS
  BAY...REEDSPORT.

* IMPACTS...SENSITIVE VEGETATION MAY BE KILLED IF LEFT
  UNPROTECTED. UNINSULATED OR POORLY INSULATED PIPES MAY FREEZE
  AND BURST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$

WRIGHT
1 follow-up statement
426 
WWUS76 KMFR 171656
NPWMFR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
856 AM PST SAT DEC 17 2016


ORZ021-171800-
/O.EXP.KMFR.FZ.W.0013.000000T0000Z-161217T1700Z/
/O.EXP.KMFR.FR.Y.0016.000000T0000Z-161217T1700Z/
SOUTH CENTRAL OREGON COAST-
INCLUDING THE CITIES OF...COOS BAY...NORTH BEND...BANDON...
PORT ORFORD
856 AM PST SAT DEC 17 2016

...FREEZE WARNING WILL EXPIRE AT 9 AM PST THIS MORNING...
...FROST ADVISORY WILL EXPIRE AT 9 AM PST THIS MORNING...

TEMPERATURES ALONG THE COAST ARE RISING AND THOUGH SOME SPOTS MAY 
REMAIN BELOW FREEZE WARNING AND FROST ADVISORY CRITERIA PAST 9
AM...MOST WILL CONTINUE RISING.

$$

ORZ022-171800-
/O.EXP.KMFR.FR.Y.0016.000000T0000Z-161217T1700Z/
CURRY COUNTY COAST-
INCLUDING THE CITIES OF...BROOKINGS...HARBOR...GOLD BEACH
856 AM PST SAT DEC 17 2016

...FROST ADVISORY WILL EXPIRE AT 9 AM PST THIS MORNING...

TEMPERATURES ALONG THE COAST ARE RISING AND THOUGH SOME SPOTS MAY 
REMAIN BELOW ADVISORY CRITERIA PAST 9 AM...MOST WILL CONTINUE
RISING.

$$

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this freeze warning went out at Dec 16, 9:41 AM PST, 3 hours 3 minutes earlier.

Area forecast discussion, Dec 16, 9:41 AM PST, 3 hours 3 minutes before
Area Forecast Discussion
National Weather Service Medford OR
941 AM PST Fri Dec 16 2016

.UPDATED MARINE AND AVIATION DISCUSSION.

.DISCUSSION...A few minor updates will be made this morning. The
flood warning for the Coquille and Coquille will be extended later
this morning since it is still well above flood stage and,
historically, flooding there recedes very slowly. The Rogue at
Agness has dropped below flood stage and will be expired shortly.
All other flood products have already been taken down.

The frost advisory along the coast will be allowed to expire at 9
AM. It looks like some locations were cold enough for frost, but
the north coast had clouds, so there probably wasn't much frost
there. At any rate, tonight should be a much colder night, so the
remaining frost/freeze products look on track for tonight.

I also raised pops a little on the east side, in particular, over
the Lake and Modoc County mountains. The satellite shows pretty
solid cloud cover as the remainder of an upper trough swings
through. Webcam and radar coverage is sparse, but at the very
least, it's still snowing in the Warner Mountains as shown on the
Cedar Pass camera. This will gradually diminish today as the
trough moves away, but there will be some light accumulations in
the east side mountains. -Wright

&&

.AVIATION...17/18Z TAF CYCLE...CIGS are expected to gradually
increase during the day and clouds will gradually become scattered
as drier air moves into the region. VFR CIGS are expected to be the
predominate condition into this evening. However could not rule out
partial mountain obscuarations east of the Cascades through at least
22z. The one exception for VFR CIGS is in Roseburg where MVFR CIGS
could persist for most of the day. Current TAF shows Roseburg going
to VFR around 0z, but conditions could improve an hour or two
earlier. Low clouds and fog are almost certain in the Umpqua Basin,
Illinois and Rogue valley later this evening through at least 18z
Saturday. -Petrucelli

&&

.MARINE...Updated 941 AM PST Friday 16 December 2016...Current
observations show seas have diminished below 10 feet, thus have
cancelled the small craft for seas. Weak low pressure will move
through the waters today, then offshore high pressure sets up
tonight and will persist through the weekend. a frontal system will
approach the northern waters Monday and winds will become south and
increasing to small craft and perhaps briefly to Gale Force early
Tuesday. Longer period swells between 14-17 ft near 15-17 seconds
should impact the waters Tuesday into Wednesday.

&&

.PREV DISCUSSION... /Issued 507 AM PST Fri Dec 16 2016/

UPDATE...Updated to add new Aviation and Marine discussions.

DISCUSSION...16/00Z NAM/GFS/EC in.

The hemispheric view shows a wave number of 3 around the globe
with two strong blocking highs over the Pacific Ocean and Western
Europe. That usually means a stagnant or regressive pattern.

However, that will not be the case initially over the U.S. west
coast as a long wave trough now over the area will move off to the
east Friday...and dry and cold northerly flow aloft will move into
the area. Any straggling showers will end Friday and clearing
skies and a cold air mass will allow temperatures to plunge Friday
night. The highs Friday will be 5 to 10 degrees below normal over
most of the area...and 10 to 15 degrees below normal over Lake
County and northern California. The lows Friday night will be
below freezing everywhere but most of the immediate coast...but it
will be close even there. Lows will be below zero over many
locations east of the Cascades.

The flow aloft will turn northwesterly Saturday and this is when
the pattern will stagnate over the Pacific Northwest. The ridge
will hold in place offshore into Monday morning. So the weekend
will be dry with a gradual warming trend. Inland highs will warm
to around 5 degrees below normal over most of the area Monday.

A short wave riding over the ridge will flatten it Monday. The
Medford CWA will catch the weak southern end of the associated
surface front...and this will bring the next chance of
precipitation to the area. At this time it looks to be a weak
system with the bulk of the precipitation falling along the
coast...Coast Range...Umpqua Valley...and adjacent Cascades.

At this point the pattern will change to a progressive one with
low amplitude upper troughs and ridges moving through fairly
quickly. This pattern will persist through Thursday with cold
fronts moving onshore Tuesday and Wednesday night.

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...Frost Advisory until 9 AM PST this morning for ORZ021-022.
     Frost Advisory from 1 AM to 9 AM PST Saturday for ORZ021-022.
     Freeze Watch from late tonight through Saturday morning for
     ORZ021-022.

CA...None.

Pacific Coastal Waters...none.

In the hours before

Local storm report, Dec 16, 8:07 AM PST, 4 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
807 AM PST FRI DEC 16 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0807 AM     SNOW             1 S ADIN                41.19N 120.95W
12/16/2016  M1.0 INCH        MODOC              CA   TRAINED SPOTTER

            .

&&

NWS MEDFORD OR
IRIS SYSTEM

Nearby

Freeze Warnings in Oregon, 2016Every freeze warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.